Mississippi, 2008

Damaging Winds in Mississippi, June 21, 2008

June 21, 2008 · NWS JAN · 2 events in 2 counties and zones

Isolated thunderstorms developed during the afternoon on June 21st. A couple of these storms reached severe limits, across the southern areas, and produced some brief damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated thunderstorms developed during the afternoon on June 21st. A couple of these storms reached severe limits, across the southern areas, and produced some brief damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 21, 2:23 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 21, 2:23 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT SAT JUN 21 2008

.SHORT TERM...CONVECTION WILL BEGIN TO DECREASE IN THE SHORT TERM.
DRIER AIR NOTED TODAY UPSTREAM WILL BEGIN TO SEEP INTO THE ARKLAMISS
TONIGHT AND SUNDAY. UPPER TROUGHING WILL CONTINUE OVER THE REGION
TOMORROW WITH RELATIVELY COOL MID LEVEL TEMPS EARLY BUT THESE ARE
FORECAST TO GRADUALLY INCREASE DURING THE DAY AS THE TROUGH BEGINS
TO LIFT OUT TO THE NE. THE REMNANTS OF A SURFACE BOUNDARY WILL
REMAIN OVER EXTREME SRN ZONES SUNDAY. HOWEVER WITH 850 MB RIDGING
FORECAST TO BEGIN FROM THE WEST AND RELATIVELY DRY FORECAST
SOUNDINGS WILL LIMIT SMALL CHANCE OF AFTERNOON CONVECTION TO AREAS
SOUTH OF I-20. INCREASED MOS TEMPS FOR TOMORROW. MODELS HAVE BEEN ON
THE COOL SIDE AND WITH DRIER AIR EXPECTED INTO THE AREA SHOULD SEE
LOW TO MID 90S MOST AREAS. ALSO INCREASED MIN/MAX TEMPS FOR MONDAY.
MOS LOWS LOOK TOO COOL EVEN WITH DRIER AIR MOVING IN AND MID LEVEL
RIDGING DEVELOPING FROM THE WEST MONDAY WILL HELP WARM AFTERNOON
READINGS.

.LONG TERM...THIS PERIOD (TUE-SAT) LOOKS GENERALLY QUIET AND DEEP
ATMOSPHERIC MOISTURE WILL REMAIN AWAY FROM THE REGION. LATEST GUID
IS SUGGESTING THE AIRMASS OVER OUR REGION WILL CONTAIN AROUND 1.3 TO
1.5 PW WHICH IS RATHER LOW TO SUPPORT ANY CONVECTION THIS TIME OF
YEAR. ADDITIONALLY...A FLAT UPPER RIDGE WILL BUILD OVERHEAD BY MON
WITH 590-593 MID-LEVEL HEIGHTS. LOW LEVEL ANTICYCLONE WILL BE
CENTERED JUST EAST OF THE CWA AND THE LOW LEVEL FLOW LOOKS TO BE
GENERALLY LIGHT AND OUT OF THE W/SW. THIS WILL SPELL A RATHER
WARMISH WEEK WITH HIGHS SLIGHTLY ABV NORMAL. I CAN SEE READINGS
GETTING WARMER...BUT MODELS ARE DEPICTING THE 700MB RIDGE TO BE
CENTERED OVER THE AREA AND THAT IS USUALLY GOOD TO ALLOW FOR CAPPED
DIURNAL CUMULUS WHICH COULD LIMIT EXTREME HEATING. HOWEVER...THE
SIGNAL IS GOOD ENOUGH TO WARRANT GOING WITH WARMER HIGH TEMPS FOR
TUE-SAT. PRECIP SHOULD BE HARD TO COME BY WITH DECENT LOOKING
CAPPING THROUGH MID WEEK. WE MAY SEE A BIT BETTER MOISTURE BY THE
END OF THE WEEK INTO THE WEEKEND TO SUPPORT ISO CONVECTION AND I
WILL CONTINUE TO FOLLOW GUID ON THAT. THE ONLY ADJ TO THAT PORTION
OF THE FORECAST WAS TO DEFINE A DIURNAL TREND WITH ANY ISOLATED
ACTIVITY AND TO LOWER SKY COVER TO BE MORE PARTLY CLOUDY.  /CME/

&&

.AVIATION...GENERALLY VFR WITH SCT-BKN LAYERS 3500-5000FT THROUGH
THE AFTERNOON. ISOLATED STRONGER SHOWERS/THUNDERSTORMS WILL RESULT
IN BRIEF PATCHES OF IFR/MVFR IN RAINFALL. CLOUDS AND PRECIP WILL
DIMINISH AS SUNSET APPROACHES FOR VFR CONDITIONS DURING THE EVENING.
AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT. LOOK FOR OCCASIONAL
MVFR/IFR VSBYS TOWARD MORNING...ESPECIALLY FOR LOCATIONS EAST OF
I-55. FOG WILL CLEAR QUICKLY AFTER SUNRISE SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  93  64  93 /   7   2   2   4
MERIDIAN      64  93  62  91 /  11   4   2   4
VICKSBURG     62  93  63  94 /   5   2   2   4
HATTIESBURG   67  95  66  95 /  20  19   6   4
NATCHEZ       64  91  65  92 /  17   7   4   4
GREENVILLE    61  93  63  91 /   4   2   2   4
GREENWOOD     64  93  63  91 /   4   2   2   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/03
Hazardous weather outlook, Jun 21, 2:23 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT SAT JUN 21 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
323 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG THUNDERSTORMS WILL OCCUR OVER THE ARKLAMISS DURING
THE AFTERNOON AND EARLY EVENING. ONE OR TWO STORMS MAY REACH SEVERE
LIMITS FOR PENNY SIZE HAIL OR DAMAGING THUNDERSTORM WIND...PRIMARILY
OVER AREAS SOUTH OF INTERSTATE 20. THUNDERSTORMS WILL DIMINISH BY
SUNSET AND END BY 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Local storm report, Jun 21, 11:15 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1215 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             2 N RALEIGH             32.06N 89.52W
06/20/2008  E1.25 INCH       SMITH              MS   PUBLIC

            REPORTED BY BUSINESS JUST NORTH OF RALEIGH

&&

CME
Local storm report, Jun 21, 11:34 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 SSW RAYMOND           32.23N 90.44W
06/20/2008  E0.88 INCH       HINDS              MS   PUBLIC

            ALONG CEDAR RIDGE RD.

&&

CME
Local storm report, Jun 21, 11:45 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             4 ESE COLLINSVILLE      32.47N 88.78W
06/20/2008  E0.75 INCH       LAUDERDALE         MS   PUBLIC

&&

CME
Local storm report, Jun 21, 12:15 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 W NEWTON              32.32N 89.23W
06/20/2008  E0.75 INCH       NEWTON             MS   EMERGENCY MNGR

            PENNY SIZE HAIL ALONG LAWRENCE-HAZEL ROAD

0343 PM     HAIL             3 S CONEHATTA           32.41N 89.27W
06/20/2008  E0.75 INCH       NEWTON             MS   EMERGENCY MNGR

            PENNY HAIL REPORTED ALONG INTERSECTION OF HOYE PACE AND
            HWY 489

0343 PM     TSTM WND DMG     6 SE CONEHATTA          32.40N 89.20W
06/20/2008                   NEWTON             MS   EMERGENCY MNGR

            TREES DOWN ALONG NEWTON-CONEHATTA RD

0343 PM     HAIL             6 SE CONEHATTA          32.40N 89.20W
06/20/2008  E0.75 INCH       NEWTON             MS   EMERGENCY MNGR

            REPORTED ALONG NEWTON-CONEHATTA ROAD

&&

JCULIN
Local storm report, Jun 21, 12:45 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     6 ENE SHUBUTA           31.89N 88.61W
06/20/2008                   CLARKE             MS   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN ALONG WITH PENNY SIZED
            HAIL.

&&

CME
Local storm report, Jun 21, 12:48 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     HAIL             5 WSW CARTHAGE          32.72N 89.61W
06/20/2008  E0.88 INCH       LEAKE              MS   PUBLIC

0823 AM     TSTM WND DMG     CANTON                  32.61N 90.03W
06/20/2008                   MADISON            MS   EMERGENCY MNGR

            NUMBER OF TREES DOWN...INCLUDING SEVERAL LARGE SNAPPED
            TREES. POWERLINES DOWN WITH ABOUT 1000 PEOPLE WITHOUT
            POWER. SHED BLOWN OVER. MICROBURST WITH WINDS LIKELY IN
            THE 60 TO 70 MPH RANGE. REPORTS FROM MADISON COUNTY EMA
            AND LOCAL MEDIA.

0825 AM     HAIL             2 E CANTON              32.61N 90.00W
06/20/2008  E0.25 INCH       MADISON            MS   EMERGENCY MNGR

            PEA SIZED HAIL ON HIGHWAY 22 JUST EAST OF CANTON REPORTED
            BY MADISON COUNTY EMA.

0927 AM     TSTM WND DMG     CROSSETT                33.13N 91.97W
06/20/2008                   ASHLEY             AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN CROSSETT ALONG BEACH STREET.

0117 PM     TSTM WND DMG     3 NW NEWELLTON          32.10N 91.28W
06/20/2008                   TENSAS             LA   UTILITY COMPANY

            LIMBS DOWN OVER POWERLINES ALONG SHACKLEFORD RD.

0130 PM     TSTM WND GST     8 SSW VICKSBURG         32.22N 90.93W
06/20/2008  M71.00 MPH       WARREN             MS   PUBLIC

            MEASURED AT A CAMPGROUND. AWNINGS BLOWN DOWN AND TORN
            OFF. LOTS OF LOOSE OBJECTS BLOWN DOWN.

0134 PM     TSTM WND DMG     WATERPROOF              31.81N 91.39W
06/20/2008                   TENSAS             LA   LAW ENFORCEMENT

            TREE DOWN AT INTERSECTION OF 5TH AND F STREET.

0142 PM     TSTM WND DMG     VICKSBURG               32.33N 90.87W
06/20/2008                   WARREN             MS   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS MULTIPLE
            LOCATIONS SOUTH OF VICKSBURG. THESE AREAS INCLUDE JEFF
            DAVIS...REDBONE...AND THE INTERSECTION OF GRANGE HALL AND
            FISHER FERRY.

0142 PM     HAIL             5 NNE SYLVARENA         32.08N 89.35W
06/20/2008  E0.75 INCH       SMITH              MS   PUBLIC

0200 PM     TSTM WND DMG     6 WSW FAYETTE           31.68N 91.16W
06/20/2008                   JEFFERSON          MS   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN.

0203 PM     TSTM WND DMG     NATCHEZ                 31.55N 91.39W
06/20/2008                   ADAMS              MS   LAW ENFORCEMENT

            TREE DOWN ACROSS NORTH PALESTINE RD IN NATCHEZ.

0205 PM     TSTM WND DMG     1 NNE NATCHEZ           31.56N 91.38W
06/20/2008                   ADAMS              MS   LAW ENFORCEMENT

            TREE DOWN AT INTERSECTION OF SPRINGFIELD AND LIBERTY.

0210 PM     TSTM WND DMG     E LOUIN                 32.07N 89.26W
06/20/2008                   JASPER             MS   EMERGENCY MNGR

            LARGE TREE DOWN JUST EAST OF LOUIN

0216 PM     TSTM WND DMG     6 E NATCHEZ             31.55N 91.29W
06/20/2008                   ADAMS              MS   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN OFF OLD HWY 84 IN THE
            WASHINGTON COMMUNITY.

0218 PM     HAIL             2 N RALEIGH             32.06N 89.52W
06/20/2008  E1.25 INCH       SMITH              MS   PUBLIC

            REPORTED BY BUSINESS JUST NORTH OF RALEIGH

0220 PM     TSTM WND DMG     TERRY                   32.10N 90.30W
06/20/2008                   HINDS              MS   BROADCAST MEDIA

            FEW TREES AND POWERLINES DOWN IN FAR SOUTHEAST HINDS
            COUNTY

0225 PM     HAIL             E LOUIN                 32.07N 89.26W
06/20/2008  E0.75 INCH       JASPER             MS   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED EAST OF LOUIN.

0229 PM     HAIL             2 SSW RAYMOND           32.23N 90.44W
06/20/2008  E0.88 INCH       HINDS              MS   PUBLIC

            ALONG CEDAR RIDGE RD.

0242 PM     HAIL             4 ESE COLLINSVILLE      32.47N 88.78W
06/20/2008  E0.75 INCH       LAUDERDALE         MS   PUBLIC

0315 PM     TSTM WND DMG     2 N TOOMSUBA            32.45N 88.51W
06/20/2008                   LAUDERDALE         MS   TRAINED SPOTTER

            TREES DOWN ACROSS A ROADWAY

0320 PM     HAIL             8 N TAYLORSVILLE        31.95N 89.43W
06/20/2008  E1.00 INCH       SMITH              MS   TRAINED SPOTTER

            SPOTTER OBSERVED QUARTER SIZE HAIL BETWEEN HIGHWAY 35 AND
            HIGHWAY 37 OR 8 MILES NORTH OF TAYLORSVILLE AND 5 MILES
            SOUTH OF RALEIGH.

0321 PM     HAIL             8 N TAYLORSVILLE        31.95N 89.43W
06/20/2008  M1.00 INCH       SMITH              MS   TRAINED SPOTTER

0325 PM     HAIL             4 W NEWTON              32.32N 89.23W
06/20/2008  E0.75 INCH       NEWTON             MS   EMERGENCY MNGR

            PENNY SIZE HAIL ALONG LAWRENCE-HAZEL ROAD

0325 PM     HAIL             BAY SPRINGS             31.98N 89.28W
06/20/2008  E1.00 INCH       JASPER             MS   EMERGENCY MNGR

            QUARTER SIZE HAIL IN BAY SPRINGS

0342 PM     HAIL             5 SSW CONEHATTA         32.39N 89.29W
06/20/2008  M1.75 INCH       NEWTON             MS   EMERGENCY MNGR

0343 PM     HAIL             3 S CONEHATTA           32.41N 89.27W
06/20/2008  E0.75 INCH       NEWTON             MS   EMERGENCY MNGR

            PENNY HAIL REPORTED ALONG INTERSECTION OF HOYE PACE AND
            HWY 489

0343 PM     TSTM WND DMG     6 SE CONEHATTA          32.40N 89.20W
06/20/2008                   NEWTON             MS   EMERGENCY MNGR

            TREES DOWN ALONG NEWTON-CONEHATTA RD

0343 PM     HAIL             6 SE CONEHATTA          32.40N 89.20W
06/20/2008  E0.75 INCH       NEWTON             MS   EMERGENCY MNGR

            REPORTED ALONG NEWTON-CONEHATTA ROAD

0355 PM     TSTM WND DMG     2 S CONEHATTA           32.43N 89.27W
06/20/2008                   NEWTON             MS   EMERGENCY MNGR

            TREES DOWN ACROSS CONEHATTA ROAD

0411 PM     HAIL             SEMINARY                31.56N 89.50W
06/20/2008  E0.75 INCH       COVINGTON          MS   PUBLIC

            PENNY SIZED HAIL REPORTED IN SEMINARY

0500 PM     TSTM WND DMG     2 SW HATTIESBURG        31.29N 89.33W
06/20/2008                   FORREST            MS   LAW ENFORCEMENT

            TREE DOWN ALONG HONEYSUCKLE ROAD.

0510 PM     TSTM WND DMG     5 S CRANDALL            31.90N 88.54W
06/20/2008                   CLARKE             MS   PUBLIC

            TREES DOWN AT A POULTRY FARM. ALSO SMALL HAIL AT SAME
            LOCATION.

0512 PM     TSTM WND DMG     6 ENE SHUBUTA           31.89N 88.61W
06/20/2008                   CLARKE             MS   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN ALONG WITH PENNY SIZED
            HAIL.

0515 PM     TSTM WND DMG     3 WSW MCLAURIN          31.15N 89.26W
06/20/2008                   FORREST            MS   EMERGENCY MNGR

            LARGE TREES DOWNED AROUND PAUL B JOHNSON LAKE

0515 PM     HAIL             3 WSW MCLAURIN          31.15N 89.26W
06/20/2008  E0.75 INCH       FORREST            MS   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED JUST WEST OF PAUL B. JOHNSON
            LAKE

&&

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forrest

When
June 21, 3:48 PM CST to 3:50 PM CST
Where
Forrest County, 1.83 mi NW of Mc Laurin to 0.45 mi S of Mc Laurin
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.187, -89.244

A few trees were blown down.

Thunderstorm Wind, Jasper

When
June 21, 5:42 PM CST
Where
Jasper County, 1.36 mi ESE of Stringer to 2.64 mi NNW of Moss
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.860, -89.250

Several trees were blown down between Stringer and Moss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116484, 116548.